HIV Drugs May Raise Heart Attack Risk

But the danger from protease inhibitors remains small, experts say

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

By
HealthDay Reporter

WEDNESDAY, April 25, 2007 (HealthDay News) -- Drugs that many HIV-infected patients use to keep AIDS at bay may also raise their risk for heart attack over time, a new study finds.

However, experts stressed that the danger is minimal compared to the life-extending effects of these medications, called protease inhibitors.

"So far, the benefits of treatment clearly outweigh any possible adverse effects," said lead researcher Dr. Jens Lundgren, head of the Copenhagen HIV Program at Hvidovre University Hospital in Denmark. "But perhaps longer exposure in an aging population may show that adverse effects may be a major problem over decades of therapy."

The findings, published in the April 26 issue of the New England Journal of Medicine, come on the heels of a related study published Tuesday in the Journal of Clinical Endocrinology and Metabolism. That research, by a team at Harvard Medical School, found that HIV infection -- and possibly, treatment -- boosted rates for heart attack nearly twofold.

It has been tough for scientists to pinpoint the source for the excess cardiovascular risk noted in HIV patients, however.

Experts first noticed a hike in heart trouble among HIV-infected people in the 1980s and early 1990s, before the advent of life-extending "highly active antiretroviral therapy" (HAART). That suggested that HIV infection, on its own, might boost cardiovascular risks.

According to Lundgren, a study published in the New England Journal of Medicine last November did find a link between untreated HIV infection and accelerated heart disease.

"This effect was likely explained by a complex process where untreated HIV depletes the 'good' (HDL) cholesterol," he said.

Dr. Steven Grinspoon, the researcher who led this week's study from Harvard, also theorized that HIV infection spurs a state of chronic inflammation that could undermine cardiovascular health.

But what about the role of the powerful drugs included in HAART? Typically, these drugs fall into a variety of classes, including enzyme-targeted agents called protease inhibitors.

In the new, prospective study, a group of European and American researchers analyzed data on more than 23,000 HIV-infected patients treated for an average of 4.5 years at 188 clinics in 21 countries.

Nearly all -- 93.6 percent -- of the patients received some form of antiretroviral therapy.

According to the researchers, 345 of the patients experienced either a fatal or non-fatal heart attack during the course of the study.

Breaking it down by treatment type, Lundgren's group found that the use of protease inhibitors boosted a patient's risk for heart attack by 16 percent for every year they were on the drugs.

"This association was partly explained by how these drugs adversely affect cholesterol levels," Lundgren noted.

Without more research, the small but significant hike in risk remains tough to explain, Lundgren said. However, he noted that "there is emerging evidence to suggest that protease inhibitors adversely affect the activity of cells (called macrophages) involved in the atherosclerotic process in the arterial wall."

Another major class of HIV-suppressing drugs, called non-nucleoside reverse-transcriptase inhibitors, had no effect on heart attack risk, the study found.

None of this means that HIV-positive individuals should forego HAART, which has kept thousands of infected people alive and relatively healthy since the drugs were introduced more than a decade ago.

"All they are saying here is that the increase in (heart attack) risk is there, and that doctors had better look out for it," said Rowena Johnston, vice president of research at the Foundation for AIDS Research (amfAR), based in New York City. "Doctors have to be vigilant; it adds a new level of complication to the person's care," she said.

Johnston believes the new study confirms something AIDS specialists have long suspected. "People have really been concentrating for a really long time on this risk coming from protease inhibitors, more than anything else," Johnston said. "It makes sense to me."

HIV-positive patients receiving HAART need not panic, another expert said.

Writing in an accompanying editorial in the journal, Dr. James Stein, of the University of Wisconsin School of Medicine and Public Health, said the actual increase of risk for heart attack from protease inhibitors "is not high." In fact, it remains much smaller than the danger posed by more typical risk factors such as aging, smoking and diabetes.

"There does not appear to be an epidemic (of heart attacks) on the horizon -- simply a risk that needs to be managed," Stein wrote. So, instead of focusing on the relatively minor threat from HAART, "perhaps more effort should be spent assisting our (HIV-infected) patients with smoking cessation and the prevention of diabetes," he concluded.

Lundgren agreed with that assessment. "It is extremely important that patients infected with HIV are assessed for their overall absolute risk of cardiovascular disease; a risk that is derived from age, gender, a history of hypertension, diabetes and cardiovascular disease in the person her/himself, as well as a family history," he said.

As for the use of protease inhibitors, Lundgren said experts in the United States and Europe are currently drafting new guidelines to help doctors better manage drug-linked heart risks.

The new findings could also spur the development of even safer anti-HIV drugs, Johnston added.

"People are looking at individual protease inhibitors and asking, 'Are any of these drugs more or less likely to increase cholesterol, increase LDL ('bad' cholesterol), to lead to a loss of bone density?'" she said. "All of these side effects that have been associated with antiretroviral therapy in general."

More information

Find out more about HIV/AIDS at the U.S. National Institute of Allergy and Infectious Diseases.

SOURCES: Jens D. Lundgren, M.D., professor, University of Copenhagen, and chief physician and head, Copenhagen HIV Program, Hvidovre University Hospital, Denmark; Rowena Johnston, Ph.D., vice president, research, Foundation for AIDS Research, New York City; April 26, 2007, New England Journal of Medicine

Last Updated:

Related Articles